Two separate Ministerial Expert Advisory Groups have concluded that a rise in adverse reaction reporting to a commonly prescribed antidepressant is not caused by medicine safety or quality concerns.
The Medicines Adverse Reactions Committee and the Medicines Assessment Advisory Committee (MAAC) made their assessments following a brand switch for the antidepressant: venlafaxine.
Both Committees recognised the public concern about Enlafax described in the adverse reaction reports. The MARC were pleased to see that the new online reporting tool for consumers was making it easier for consumers to report their experiences. The Committee found these reports very valuable, allowing them to understand consumers experiences and concerns.
Pharmac’s change to only fund Enlafax XR in September last year triggered a significant increase in reports of suspected adverse reactions to the Centre for Adverse Reactions Monitoring.
The Medicines Adverse Reactions Committee (MARC) - reconsidered the safety of venlafaxine at their meeting earlier this month.
Committee Chair Associate Professor David Reith said it was important to investigate if there was something significantly different about the adverse reaction reports for different brands of venlafaxine which should prompt further action.
He says the large number of reports are concerning, but not unexpected given the response to previous brand switches. The number of reports alone does not mean that there is a safety problem with the medicine. The numbers of reports can be explained by publicity encouraging reporting which may also prompt some loss of confidence in the medicines.
The group’s overall assessment is that the type of events being reported fit with the known adverse reaction profile for all medicines containing venlafaxine. Associate Professor Reith says the Committee understands that many people are undergoing some very distressing experiences. ‘We are very grateful that people have taken the time to report these to CARM. These reports have been thoroughly reviewed as we did when similar reactions were reported to Efexor XR.’
Associate Professor Reith says we have good data on the adverse reactions caused by specific medicines regardless of whether they are originals or copies.
The group were reassured that Medsafe had taken seriously the increase in reports of suicidality and in an exploratory analysis had found no change in the number of people needing hospitalisation for mental health conditions while taking venlafaxine in the six months following the brand switch.
The group’s assessment was that the adverse reactions reported for Enlafax (or medicines containing the same active ingredient) were known or were related to the patient’s condition. Importantly the type of adverse reactions reported did not change with any change in brand.
As lack of choice may be an important factor behind the concerns related to Enlafax the Committee encourages Pharmac to promote its exemption option for the small number of patients unable to move on due to issues they attribute to the brand switch.
Associate Professor Richard Robson chair of the MAAC said, the Committee audited Medsafe’s evaluation of Enlafax and found it to be appropriate; no issues were identified with the evaluation of the product. We agreed that the bioequivalence studies for Enlafax show it is bioequivalent and therefore interchangeable with Efexor. In addition we considered that the manufacturing and testing of the medicine should result in a good quality medicine in line with international standards.
Professor David Reith emphasised that anyone who is experiencing adverse effects from taking their medicine should go to their doctor and seek help as soon as possible.